Reye's syndrome and aspirin: lest we forgetBMJ 2001; 322 doi: https://doi.org/10.1136/bmj.322.7302.1591 (Published 30 June 2001) Cite this as: BMJ 2001;322:1591
- M C McGovern, specialist registrara,
- J F T Glasgow, reader in child healthb (email@example.com),
- M C Stewart, senior lecturerb
- a Royal Belfast Hospital for Sick Children, Belfast BT12 6BE
- b Department of Child Health, Queen's University of Belfast, Belfast BT12 6BE
- Correspondence to: J Glasgow, Accident and Emergency Department, Royal Belfast Hospital for Sick Children, Belfast BT12 6BE
- Accepted 30 August 2000
Aspirin is an avoidable risk factor for Reye's syndrome: heightened vigilance can prevent an increasing incidence
Reye's syndrome represents an abrupt, profound failure of mitochondria, the cause of which is uncertain. It is a biphasic illness, occurring mainly in childhood, which consists of an acute viral prodrome followed several days later by an acute encephalopathy associated with selective hepatic abnormality and metabolic decompensation. A consistent association has been shown between Reye's syndrome and the use of aspirin during the prodromal illness.1 Of the 56 children with Reye's syndrome treated at this centre between January 1979 and December 1986, 46 (82%) had been given aspirin. During the past 13 years just five cases have been seen—two occurred in February 1999, and in both cases the child had been given aspirin.
A boy aged 12.5 years had flu-like symptoms of mild fever, headache, and generalised aches for five days. He was given aspirin (300 mg every four hours for 24 hours) after which his symptoms seemed to resolve. However, 12 hours later he began vomiting, and this continued almost hourly for 24 hours, at which time his parents sought medical help.
There was no relevant medical history. The boy was admitted to hospital and managed with intravenous fluids. Twelve hours later he became agitated and uncontrollable; no lateralising neurological features were present and fundoscopy findings were normal. No abnormalities were noted in cerebrospinal fluid or on urine toxicology screening or on a computed tomogram of the brain. The boy's liver transaminase activities and blood ammonia …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial